Allergic Rash From Antibiotics

Antibiotics have been the primary treatment for bacterial infections since they were first discovered in 1928. Although these drugs are often effective and safe, adverse reactions can occur, with rashes being the most common side effect. Although a drug-induced rash may be due to an allergic reaction, not all drug rashes are caused by allergies. If you experience a rash when taking an antibiotic, inform your doctor right away.

Allergic Rash From Antibiotics (Image: thodonal/iStock/GettyImages)

Causes

Antibiotics are the most common cause of drug allergy, and the penicillin and sulfa families of antibiotics are typical culprits. An allergic reaction occurs when the body treats a normally harmless substance as foreign, triggering the immune system to fight this perceived invader. Chemicals are produced in this immune response which lead to allergy symptoms -- including a rash. Reactions to the first dose of your antibiotic are possible, but more commonly a rash will appear after several doses of the medication.

Symptoms

Allergic reactions to medications can range from mild to life threatening. An allergic rash most commonly looks like hives, with signs of redness, swelling, itching and sometime blisters, skin peeling and pain. An allergic skin rash will not be in straight lines or localized to one area, but rather will be more generalized across the body, and often involves the face, trunk and extremities. Other signs of drug allergy can be more severe, and include wheezing, shortness of breath, fainting, dizziness, swelling of the lips, throat or mouth, and gastrointestinal symptoms such as vomiting or diarrhea.

Nonallergic Drug Rashes

Drug-induced rashes are often not related to an allergic reaction, however, as only 25 percent of adverse drug reactions are caused by allergy. For example, blood thinning medications can cause rash-like bruising from bleeding under the skin, and corticosteroids and lithium may lead to an acne-like rash. Also, certain drugs can cause sensitivity or an allergic response to sunlight, leading to pain and redness like a sunburn. A rash may also be a sign of certain rare and serious drug-related disorders, such as Stevens-Johnson syndrome or drug-induced lupus.

Treatment

Whether or not a drug allergy is the cause, anytime you suspect a medication side effect, contact the provider who prescribed the drug -- before you take another dose. If you are told to stop taking an antibiotic due to side effects, you may also be advised to start another antibiotic to complete the treatment of your infection. Depending on your symptoms, your doctor may also recommend an over-the-counter antihistamine to counter your rash and other symptoms. Cool baths with colloidal oatmeal or cool wet compresses can also help relieve the itching.

Warnings

Let your doctor know about any suspected medication side effect. If your doctor evaluates your symptoms and determines you have a true allergy to a specific drug or class of drugs, be sure to tell all of your healthcare providers about this allergy, so these chemicals can be avoided in future prescriptions. Seek emergency medical attention if you have signs of anaphylaxis, the most severe drug side effect. This sometimes fatal complication may start with hives, but rapidly moves into a life-threatening crisis which impairs breathing and sends the body into shock.

Reviewed by Kay Peck, MPH RD

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.